Alert archive / Oklahoma / Red Flag Warnings in 2009
Red Flag Warning 13, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Feb 20, 2009, 4:31 AM CST for 29 counties in Oklahoma; 8 counties in Texas. It took effect at Feb 20, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2009, 4:31 AM CST (10:31 UTC)
- In effect from
- Feb 20, 2009, 12:00 PM CST
- Expired
- Feb 20, 2009, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Norman, OK
All 37 counties
Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Carter County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Jefferson County, OK, Kingfisher County, OK, Kiowa County, OK, Logan County, OK, Love County, OK, Major County, OK, McClain County, OK, Murray County, OK, Oklahoma County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 69 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KOUN 201031 RFWOUN RED FLAG WARNING NATIONAL WEATHER SERVICE NORMAN OK 431 AM CST FRI FEB 20 2009 ...ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON... .STRONG SOUTHWEST WINDS WILL HELP PUSH TEMPERATURES INTO THE 60S AND LOW 70S. THERE WILL BE A PROLONGED PERIOD THIS AFTERNOON WHERE WINDS WILL AVERAGE 20 TO 25 MPH WITH GUSTS OVER 30 MPH. THESE CONDITIONS...ALONG WITH RELATIVE HUMIDITIES IN THE 10 TO 20 PERCENT RANGE...WILL MAKE WILDFIRES DIFFICULT TO CONTAIN. OKZ014-016-021>023-027-033>039-044>046-050-TXZ083>090-201845- /O.UPG.KOUN.FW.A.0009.090220T1800Z-090221T0000Z/ /O.NEW.KOUN.FW.W.0013.090220T1800Z-090221T0000Z/ ROGER MILLS-CUSTER-BECKHAM-WASHITA-CADDO-GRADY-HARMON-GREER-KIOWA- JACKSON-TILLMAN-COMANCHE-STEPHENS-COTTON-JEFFERSON-CARTER-LOVE- HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 431 AM CST FRI FEB 20 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. TEMPERATURES WILL WARM QUICKLY...REACHING THE UPPER 60S AND LOW 70S DURING THE AFTERNOON. HUMIDITY IS EXPECTED TO DROP INTO THE 10 TO 20 PERCENT RANGE FOR SEVERAL HOURS...AND THIS WILL COINCIDE WITH SOUTHWEST WINDS OF 20 TO 30 MPH AND HIGHER GUSTS. CONDITIONS WILL IMPROVE NEAR SUNSET...WHEN WINDS DECREASE AND HUMIDITY BEGINS TO RECOVER. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ OKZ015-017-024-028-040-041-201845- /O.NEW.KOUN.FW.W.0013.090220T1800Z-090221T0000Z/ DEWEY-BLAINE-CANADIAN-MCCLAIN-GARVIN-MURRAY- 431 AM CST FRI FEB 20 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. TEMPERATURES WILL WARM QUICKLY...REACHING THE UPPER 60S DURING THE AFTERNOON. HUMIDITY IS EXPECTED TO DROP INTO THE 15 TO 20 PERCENT RANGE...WHICH WILL COINCIDE WITH SOUTHWEST WINDS OF 20 TO 30 MPH. CONDITIONS WILL IMPROVE NEAR SUNSET...WHEN WINDS DECREASE AND HUMIDITY BEGINS TO RECOVER. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
3 follow-up statements
000 WWUS84 KOUN 201700 RFWOUN RED FLAG WARNING NATIONAL WEATHER SERVICE NORMAN OK 1100 AM CST FRI FEB 20 2009 ...ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON... .STRONG SOUTHWEST WINDS WILL HELP PUSH TEMPERATURES INTO THE 60S AND LOW 70S THIS AFTERNOON. ADDITIONALLY...THERE WILL BE A PROLONGED PERIOD WHERE WINDS WILL AVERAGE 20 TO 25 MPH...WITH GUSTS OVER 30 MPH. THESE CONDITIONS...ALONG WITH RELATIVE HUMIDITIES IN THE 10 TO 20 PERCENT RANGE...WILL MAKE WILDFIRES DIFFICULT TO CONTAIN. OKZ014>017-021>024-027-028-033>041-044>046-050-TXZ083>090-210000- /O.CON.KOUN.FW.W.0013.090220T1800Z-090221T0000Z/ ROGER MILLS-DEWEY-CUSTER-BLAINE-BECKHAM-WASHITA-CADDO-CANADIAN- GRADY-MCCLAIN-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE- STEPHENS-GARVIN-MURRAY-COTTON-JEFFERSON-CARTER-LOVE-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1100 AM CST FRI FEB 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. TEMPERATURES WILL WARM QUICKLY...REACHING THE UPPER 60S DURING THE AFTERNOON. HUMIDITY IS EXPECTED TO DROP INTO THE 15 TO 20 PERCENT RANGE...WHICH WILL COINCIDE WITH SOUTHWEST WINDS OF 20 TO 30 MPH. CONDITIONS WILL IMPROVE NEAR SUNSET...WHEN WINDS DECREASE AND HUMIDITY BEGINS TO RECOVER. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS84 KOUN 201957 RFWOUN RED FLAG WARNING NATIONAL WEATHER SERVICE NORMAN OK 157 PM CST FRI FEB 20 2009 ...ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON... .STRONG SOUTHWEST WINDS WILL HELP PUSH TEMPERATURES INTO THE 60S AND LOW 70S THIS AFTERNOON. ADDITIONALLY...THERE WILL BE A PROLONGED PERIOD WHERE WINDS WILL AVERAGE 20 TO 25 MPH...WITH GUSTS OVER 30 MPH. THESE CONDITIONS...ALONG WITH RELATIVE HUMIDITIES IN THE 10 TO 20 PERCENT RANGE...WILL MAKE WILDFIRES DIFFICULT TO CONTAIN. OKZ011-012-018-019-025-029-210000- /O.EXA.KOUN.FW.W.0013.000000T0000Z-090221T0000Z/ MAJOR-GARFIELD-KINGFISHER-LOGAN-OKLAHOMA-CLEVELAND- 157 PM CST FRI FEB 20 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. TEMPERATURES WILL CLIMB INTO THE UPPER 60S THIS AFTERNOON. THE RELATIVE HUMIDITY IS EXPECTED TO DROP INTO THE 15 TO 20 PERCENT RANGE...WHICH WILL COINCIDE WITH SOUTHWEST WINDS OF 20 TO 30 MPH. CONDITIONS WILL IMPROVE NEAR SUNSET...WHEN WINDS DECREASE AND HUMIDITY BEGINS TO RECOVER. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ OKZ014>017-021>024-027-028-033>041-044>046-050-TXZ083>090-210000- /O.CON.KOUN.FW.W.0013.000000T0000Z-090221T0000Z/ ROGER MILLS-DEWEY-CUSTER-BLAINE-BECKHAM-WASHITA-CADDO-CANADIAN- GRADY-MCCLAIN-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE- STEPHENS-GARVIN-MURRAY-COTTON-JEFFERSON-CARTER-LOVE-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 157 PM CST FRI FEB 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. TEMPERATURES THIS AFTERNOON HAVE CLIMBED INTO THE MID TO UPPER 60S...AND SOME LOCATIONS MAY RECORD HIGH TEMPERATURES IN THE LOWER 70S. HUMIDITY IS EXPECTED TO DROP INTO THE 15 TO 20 PERCENT RANGE...WHICH WILL COINCIDE WITH SOUTHWEST WINDS OF 20 TO 30 MPH. CONDITIONS WILL IMPROVE NEAR SUNSET...WHEN WINDS DECREASE AND HUMIDITY BEGINS TO RECOVER. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS84 KOUN 210006 RFWOUN RED FLAG WARNING NATIONAL WEATHER SERVICE NORMAN OK 606 PM CST FRI FEB 20 2009 ...RED FLAG EXPIRING BUT WINDS WILL HAMPER ONGOING FIRES... .RED FLAG CRITERIA WILL NOT BE MET THIS EVENING...BUT A VERY SLOW RECOVER IN HUMIDITY WILL COMBINE WITH A STRONG WIND SHIFT...TO HAMPER ONGOING FIREFIGHTING EFFORTS OVERNIGHT. FIRE CREWS ARE URGED TO REMAIN AWARE OF THE IMPENDING WIND SHIFT...AND CONTACT THE NATIONAL WEATHER SERVICE WITH ANY QUESTIONS. MORE SPECIFICS ARE PROVIDED BELOW. OKZ011-012-014>019-021>025-027>029-033>041-044>046-050-TXZ083>090- 210115- /O.EXP.KOUN.FW.W.0013.000000T0000Z-090221T0000Z/ MAJOR-GARFIELD-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-GRADY-MCCLAIN-CLEVELAND- HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-GARVIN- MURRAY-COTTON-JEFFERSON-CARTER-LOVE-HARDEMAN-FOARD-WILBARGER- WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 606 PM CST FRI FEB 20 2009 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON. RED FLAG CRITERIA WILL NOT BE MET THIS EVENING...BUT HUMIDITY WILL ONLY RECOVER TO BETWEEN 35 AND 45 PERCENT AHEAD OF A COLD FRONT. AFTER A BRIEF LULL IN WIND SPEEDS EARLY THIS EVENING...SOUTH WINDS WILL INCREASE TO 15 TO 20 MPH FROM THE WICHITA FALLS AREA UP THROUGH SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE COLD FRONT WILL THEN BRING A SHARP CHANGE TO NORTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH. THE FRONT WILL REACH NORTHWEST OKLAHOMA AROUND 10 PM...CENTRAL AND SOUTHWEST OKLAHOMA JUST AFTER MIDNIGHT...AND WESTERN NORTH TEXAS AND SOUTHEAST OKLAHOMA BY SUNRISE SATURDAY. FIRE CREWS ARE URGED TO REMAIN AWARE OF THE IMPENDING WIND SHIFT...AND CONTACT THE NATIONAL WEATHER SERVICE WITH ANY QUESTIONS. $$ BURKE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 20, 4:16 AM CST, 15 minutes earlier.
Area forecast discussion, Feb 20, 4:16 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
416 AM CST FRI FEB 20 2009
.DISCUSSION...
FIRE WEATHER WATCH WILL BE UPGRADED TO RED FLAG WARNING FOR THIS
AFTERNOON ALONG WITH THE ADDITION OF A FEW COUNTIES TO THE NORTH
AND EAST. WILL LEAVE NORTHWEST AND NORTH-CENTRAL OKLAHOMA OUT OF
WARNING AS WE EXPECT WINDS TO DROP BELOW CRITERIA DURING MAX
HEATING AS PRE-FRONTAL TROUGH APPROACHES FROM THE NORTH. AS FAR AS
WINDS GO...MARGINALLY WIND ADVISORY WINDS ACROSS AT LEAST THE
SOUTHWEST HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS THIS
AFTERNOON. WE WILL HOLD OFF ON ISSUING WIND ADVISORY...BUT WILL
ISSUE A WIND ADVISORY FOR TONIGHT DUE TO TIGHT GRADIENT AND CAA
BEHIND FRONTAL BOUNDARY. GUSTS 40 TO 50 MPH EXPECTED OVERNIGHT AND
WITHIN A FEW HOURS AFTER SUNRISE IN THE ADVISORY AREAS. ALTHOUGH IT
WILL BE BREEZY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS
INTO EARLY AFTERNOON TOMORROW...WE BELIEVE THE WINDS WILL DECREASE
ENOUGH WHEN RH VALUES APPROACH 20 PERCENT IN THE AFTERNOON TO
PREVENT US FROM ISSUING A FIRE WEATHER WATCH. ALONG THE LINES OF
WINDS AND FIRE WEATHER...NEXT TUESDAY CURRENTLY LOOKS LIKE A
WARM...WINDY...AND DRY DAY THAT WILL NEED TO BE MONITORED CLOSELY.
AS FAR AS PRECIPITATION...WILL LEAVE LOW POPS IN FORECAST FOR LATE
TONIGHT AND EARLY SATURDAY ACROSS FAR SOUTHEAST OKLAHOMA. STRONG
LIFT ASSOCIATED WITH FRONTAL BOUNDARY AND S/WV PASSING TO OUR
NORTHEAST COULD BE ENOUGH TO SET OFF A FEW SHOWERS IN MODEST MOIST
AXIS. GFS INITIALIZATIONS INTRODUCE POPS ACROSS EASTERN HALF OF
FORECAST AREA FOR MIDDLE OF NEXT WEEK...AND WITH LITTLE ARGUMENT
FOR ANY ONE MEDIUM RANGE SOLUTION... WILL LEAVE THEM ALONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 67 34 51 22 / 0 0 0 0
HOBART OK 68 34 52 24 / 0 0 0 0
WICHITA FALLS TX 71 37 56 25 / 0 0 0 0
GAGE OK 68 27 51 18 / 0 0 0 0
PONCA CITY OK 67 29 49 23 / 0 10 0 0
DURANT OK 66 41 54 28 / 0 0 20 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 4 AM TO 9 AM CST SATURDAY FOR OKZ016>040-042-
044.
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
OKZ014>017-021>024-027-028-033>041-044>046-050.
WIND ADVISORY FROM 11 PM THIS EVENING TO 4 AM CST SATURDAY FOR
OKZ004>015.
TX...WIND ADVISORY FROM 4 AM TO 9 AM CST SATURDAY FOR TXZ083>088.
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
TXZ083>090.
&&
30/11Hazardous weather outlook, Feb 19, 11:39 AM CST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1139 AM CST THU FEB 19 2009
OKZ004>048-050>052-TXZ083>090-201300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1139 AM CST THU FEB 19 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A DRY AND STABLE AIRMASS WILL PREVAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...ZERO.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.
OTHER HAZARDOUS WEATHER...
LOW RELATIVE HUMIDITY AND STRONG SOUTHWEST WINDS WILL ELEVATE THE
POTENTIAL FOR THE SPREADING OF OUTDOOR FIRES ON FRIDAY AFTERNOON. A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHWESTERN
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
09/TAYLORThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 4:40 AM CST | Wind Advisory | OUN | Alfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more | 31 hr |
Nearby
Red Flag Warnings in Oklahoma, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.